|Home | About | Journals | Submit | Contact Us | Français|
A 71-year-old man was admitted to the hospital for altered mental status. His wife reported that the patient had become progressively confused and had been having visual hallucinations, seeing people and animals that were not really there. These symptoms started about 2 weeks before admission as intermittent episodes. She could not identify any triggering events or temporal pattern for these episodes. In the past 2 days, the patient's symptoms had become more persistent. She added that he had become increasingly forgetful in the past year but had had no problem performing simple tasks or taking care of himself. This type of confusion had never occurred previously.
The patient had a 12-year history of type 2 diabetes, had undergone coronary artery bypass 3 years previously, had symptomatic peripheral vascular insufficiency, and had stage V chronic kidney disease primarily due to diabetic nephropathy. For the past 10 months, he had been undergoing hemodialysis 3 times weekly for 3.5 hours each time via a left arm arteriovenous fistula. He had last undergone dialysis 3 days previously and was due for his scheduled dialysis on the day of admission.
Two months before admission, the patient developed critical lower limb ischemia and a nonhealing left foot ulcer. Multiple vascular interventions failed to restore sufficient limb blood flow; a month later, the patient underwent a transmetatarsal amputation. Postoperatively, he developed surgical wound infection, necessitating repeated debridement and intravenous vancomycin administration.
The patient's medications included stable doses of aspirin, atenolol, atorvastatin, calcium acetate, insulin, gabapentin, and more recently vancomycin. He had been taking 300 mg of gabapentin 4 times daily for several years, which effectively controlled his diabetic neuropathic pain. Vancomycin was administered during hemodialysis according to blood levels. He had been adherent to his medication and dialysis regimen.
On physical examination, the patient was afebrile and somnolent but arousable. His vital signs were as follows: blood pressure, 138/88 mm Hg; pulse, 60 beats/min (regular); respiratory rate, 14 breaths/min; and oxygen saturation while breathing room air, 98%. He was euvolemic without pericardial rubs. His left metatarsal stump wound was healing. Waking up periodically, he claimed that he had missed an important appointment in court and indicated the presence of a cowboy and a bird in the room.
This case exemplifies the complexity of caring for patients with chronic kidney disease and multiple comorbid conditions; devastating toxicity can occur with a seemingly well-tolerated medication, even at the reference dosing range.
Chronic kidney failure has become a global epidemic,9,10 and one of the major causes is diabetes. Patients with diabetes and nephropathy commonly exhibit concurrent diabetic neuropathy. Gabapentin has frequently been used to palliate neuropathic pain.
Gabapentin was released in the United States in 1993 as an anticonvulsant agent. In a number of clinical and preclinical trials, gabapentin has been shown to be not only a well-tolerated and efficacious anticonvulsant agent but also an anxiolytic and analgesic agent. In recent years, it has increasingly been used off-label for expanded indications, including phantom limb pain, uremic pruritus, hot flashes, and diabetic neuropathy.
A water-soluble 1-(aminomethyl)-cyclohexaneacetic acid and an analogue of γ-aminobutyric acid, gabapentin (C9H17NO2) readily crosses the blood-brain barrier and is actively transported into the brain tissue via system L.11 The concentration of gabapentin in brain tissue is shown to be similar to or higher than that in blood.
At neuronal synapses, gabapentin binds to the presynaptic auxiliary subunit of voltage-sensitive Ca2+ channels (VSCCs) and inhibits depolarization-induced Ca2+ influx via VSCCs. Voltage-sensitive Ca2+ channels are composed of a Ca2+-channel—forming α1 subunit, a disulfide-linked auxiliary α2δ subunit, and an intracellular γ subunit.12 Four subtypes of α2δ (α2δ-1 to α2δ-4) allosterically modulate the channel-forming α1 subunit. Gabapentin binds primarily to α2δ-1. In human neocortical slices, gabapentin binds α2δ-1 and inhibits the voltage-induced presynaptic Ca2+ influx, leading to a diminution in the exocytic release of neurotransmitters, including acetylcholine, noradrenaline, and serotonin.3 Targeted deletion of the gabapentin-binding α2δ-1 in mice results in a loss of gabapentin-mediated analgesia.4
Although these experimental data indicate that gabapentin mediates analgesia by inhibiting presynaptic VSCC, investigators have also discovered the existence of less well-defined, α2δ-1—mediated regulatory pathways, independent of VSCC function.13 Thus, a complete spectrum of gabapentin-mediated pharmacological and toxicological effects has yet to be fully elucidated. Moreover, gabapentin shows minimal effects under physiologic conditions but markedly alters the profile of synaptic neurotransmitters during neuronal hyperexcitability. Thus, the final outcome in patients with underlying structural and functional alterations of the brain, as in dementia, may be dictated by the interplay of multiple variables: the density, distribution, and responsiveness of presynaptic VSCCs; the degree of Ca2+-independent regulatory effects; and the state of neuronal excitability.
Gabapentin is well absorbed from the gastrointestinal tract, has a consistent 50% to 60% bioavailability, and is unaltered in patients with kidney dysfunction.7 In circulation, it is neither bound by protein nor metabolized. Although a target blood level is not defined, 8 to 20 μg/mL has been found to correlate with clinical efficacy. Gabapentin is eliminated in urine at a rate proportional to creatinine clearance.7 Thus, with preserved gastrointestinal absorption and diminished kidney elimination, progressive kidney failure (frequently underrecognized) poses a considerable risk of gabapentin toxicity.
In our patient, the transient improvement in mental status immediately after hemodialysis provided an important clue to the diagnosis. Because gabapentin can be readily dialyzed, a postdialysis level of 26.4 μg/mL predicted a highly elevated predialysis level in at least the mid-40s.8
Another clue to possible gabapentin toxicity was the diminution in urine output that preceded the onset of neurologic symptoms. For several years, our patient had been taking the same dosage of gabapentin without neurologic manifestations. The new symptoms associated with an elevated blood gabapentin level likely resulted from further loss of kidney clearance due to repeated exposure to intravenous contrast agent. This possibility was confirmed when the patient's predialysis gabapentin level decreased to an acceptable range after the dose reduction (the only modification made in the patient's regimen). Concurrently, he regained mental alertness, and the hallucinations disappeared.
This case offers several learning points. First, patients with incipient dementia are susceptible to mental status alterations as a result of systemic disorders, including drug toxicity. Second, a seemingly well-tolerated medication with an excellent pharmacokinetic profile can cause devastating and potentially life-threatening toxicities. Third, residual kidney function is important for patients receiving long-term dialysis; loss of residual function could lead to serious clinical consequences and should be considered in formulating a diagnosis. Fourth, medication toxicity can occur in patients with kidney failure, even within the general reference dosing range. Even before the loss of residual kidney clearance, our patient was receiving an inappropriately high dosage of gabapentin. His residual kidney clearance had prevented him from developing overt toxicity. Thus, it is imperative that drug dosing be tailored to the individual patient and monitored on an ongoing basis.
As the population ages, an ever larger number of our patients will be elderly and have kidney dysfunction and multiple comorbid conditions. Medical care for these patients has become increasingly complex and challenging. Subtle changes in the baseline level of organ function can dramatically affect patients' responses to treatment. Recognizing such complexity will help avoid excessive investigative work-ups and improve quality of care.
See end of article for correct answers to questions.
Correct answers: 1. e, 2. e, 3. d, 4. e, 5. b